Vistar Insights

Breast Cancer Treatments May Affect Vision

Tuesday, June 02, 2015

October is Breast Cancer Awareness month. What does that have to do with vision, you ask? Treatments for breast cancer, such as radiation therapy, can cause various side effects, like fatigue, breast soreness and swelling, but did you know that some patients report experiencing vision-related side effects?

Commonly experienced problems include:
• Conjunctivitis (pink eye)
• Red, itchy, dry, or watery eyes
• The appearance of dark spots
• Blurriness or double vision

Chemotherapy can cause vision-related side effects, especially if you are being treated with the following drugs:

• Fluorouracil, also known as 5-fluorouracil, 5-FU, or its brand name Adrucil
• Taxotere
• Ixempra

Hormonal drugs used to treat breast cancer may also contribute to vision-related side effects, including:
• Fareston
• Aromasin
• Tamoxifen
• Zometa
• Avastin

Some patients have also experienced eye problems after taking pain medications for breast cancer. It’s important to tell your doctor if you experience any vision-related side effects, as they could be an indication of a more serious condition. Notify your medical professional right away if you have trouble seeing or notice any change in vision.